Israel Journal of Mathematics

, Volume 16, Issue 1, pp 103–116 | Cite as

Lower bounds at infinity for solutions of differential equations with constant coefficients

  • Lars Hörmander


Two extensions of a classical theorem of Rellich are proved: (1) LetP=P(−iϖ/ϖx) be a partial differential operator with constant coefficients in\(\mathbb{R}^n \), let the manifolds contained in\(\left\{ {\xi \in \mathbb{R}^n ;P(\xi ) = 0} \right\}\) have codimension ≧k>0, and denote by Γ an open cone in\(\mathbb{R}^n \) intersecting each normal plane of every such manifold. If
,Pu=0 and
it follows thatu=0. (2) Assume in addition that each irreducibe lfactor ofP van shes on a real hypersurface and that Γ contains both normal directions at some such point. If
andP(D) u has compact support, the same condition withk=1 implies thatu has compact support. In both results the hypotheses on the cone Γ and on the operatorP are minimal.


Compact Support Real Hypersurface Real Zero Partial Differential Operator Open Cone 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    S. Agmon,Spectral properties of Schrödinger operators, Actes Congr. Int. Math., Vol. 2, 1970, 679–683.Google Scholar
  2. 2.
    L. Hörmander,Linear partial differential operators, Springer Verlag, Berlin-Göttingen-Heidelberg, 1963.MATHGoogle Scholar
  3. 3.
    L. Hörmander,Fourier integral operators I, Acta Math.127 (1971), 79–183.MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    L. Hörmander,On the characteristic Cauchy problem, Ann. of Math.88 (1968), 341–370.CrossRefMathSciNetGoogle Scholar
  5. 5.
    W. Littman,Decay at infinity of solutions to partial differential equations; removal of the curvature assumption, Israel J. Math.8 (1970), 403–407.MATHMathSciNetCrossRefGoogle Scholar
  6. 6.
    W. Littman,Maximal rates of decay of solutions of partial differential equations, Arch. Rational. Mech. Anal.37 (1970), 11–20.MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    R. Narasimhan,Introduction to the theory of analytic spaces, Springer Lecture Notes in Mathematics, Vol. 25, 1966.Google Scholar
  8. 8.
    F. Rellich,Über das asymptotische Verhalten der Lösungen von Δu+k 2 u=0in unendlichen Gebieten, J. Ber. Dt. Math. Ver.53 (1943), 57–65.MathSciNetGoogle Scholar
  9. 9.
    F. Trèves,Differential polynomials and decay at infinity, Bull. Amer. Math. Soc.66 (1960), 184–186.MATHMathSciNetGoogle Scholar

Copyright information

© Hebrew University 1973

Authors and Affiliations

  • Lars Hörmander
    • 1
  1. 1.Mathematiska InstitutionenLunds UniversitetLundSweden

Personalised recommendations